PCP-related emergency room visits jumped 400 percent between 2005 and 2011, according to a new report by the Substance Abuse and Mental Health Services Administration (SAMHSA). PCP (phencyclidine), also known as “angel dust,” can cause hallucinations when taken at high doses.
The number of PCP-related visits to hospital emergency rooms jumped from 14,825 in 2005, to 75,538 in 2011, Medical News Todayreports. The largest increase was seen among patients ages 25 to 34. In 2011, about two-thirds of PCP-related visits were made by males, and almost half were made by people ages 25 to 34. Other illegal drugs, including marijuana, cocaine and heroin, were involved in about half of PCP-related emergency room visits in 2011.
PCP can be snorted, smoked, injected, or swallowed and is most commonly sold as a powder or liquid and applied to a leafy material such as mint, parsley, oregano, tobacco, or marijuana. Many people who use PCP may do it unknowingly because it is often used as an additive and can be found in marijuana, LSD, or methamphetamine. In a hospital or detention setting, a person on PCP may become violent or suicidal, and can become very dangerous to themselves and to others.
“This report is a wake-up call that this dangerous drug may be making a comeback in communities throughout the nation,” Dr. Peter Delany, Director of SAMHSA’s Center for Behavioral Health Statistics and Quality, said in a news release. “PCP is a potentially deadly drug and can have devastating consequences not only for individuals, but also for families, friends and communities. We must take steps at every level to combat the spread of this public health threat.”